Heatstroke is a dangerous medical situation. When the body’s core temperature rises, beyond 104°F, and it is not checked and brought down, patient’s life is at risk.
Symptoms of heat stroke include, nausea, vomiting, intense thirst, rapid heartbeat, shortness of breath, marked weakness in the body, cramping of the muscles, fever, agitation and if not controlled seizures and ultimately coma.
Clinical stories and data analysis have shown that certain psychiatric patients are more sensitive to heat ( for example patient is diagnosed with schizophrenia ) , are likely to develop heat stroke.
Patients who take certain medications, are susceptible to heat stroke. Medications that subject patients to higher likelihood of heat stroke include psychiatric medications used to control psychosis, schizophrenia and bipolar disorder for example some names would be : chlorpromazine, perphenazine, fluphenazine; a group of medications called “atypical antipsychotics” that include: olanzapine, ziprasidone, aripiprazole and others. Beta blockers and clonidine used to treat high blood pressure and rapid heartbeat can also make you sensitive to heat stroke. Seizure medications like carbamazepine (Tegretol ) and valproic acid ( Depakote ) also expose patient to high risk of heat stroke. Certain antidepressant like “Prozac”, “Celexa” and other SSRI agents can also increase the risk of heat stroke.
Whenever body heated it tries to lose heat. We do this by increasing the sweating in the hot weather and increasing the sense of thirst so that we drink more water. How rapidly we lose heat from the body to cool our body determines whether we have risk of heat stroke or not.
Patients who drink a lot of alcohol, or use illegal drugs especially if they have chemical properties called anticholinergic properties, are more likely to get heat stroke.
Patients who are susceptible because they are on certain medications, must exercise care to protect themselves from getting a heat stroke. They should minimize heat exposure.
To prevent effects of heat for patient, who is taking one or some off the above medications, patient is advised to drink ample amount of water, maintain electrolytes, use shade as much as possible, and cover top of the head as much as possible, put on whether appropriate clothing, and be aware that psychiatric medications as well as other medications can make your body more sensitive to heat stroke. I specifically advise that they be aware of news like heat wave ( when the temperature outside is more than 96° on 3 or more consecutive days) and protect themselves further. They should especially be careful when they’re trying to tan in summer. Patient is asked to be aware of symptoms like nausea, vomiting, muscle cramps, weakness, palpitation, shortness of breath, high fever as they may indicate impending problems of heat stroke and must seek emergency care at the closest ER.